ADHD stimulant treatment not linked
to long-term heart problems
Stimulants used to treat attention-deficit/hyperactivity disorder (ADHD) in children may affect heart rate in the short term but do not seem to increase high blood pressure risk in the long term.
That information comes from the Multimodal Treatment Study of Children With ADHD (MTA), funded by the National Institutes of Mental Health.
The MTA initially was a 14-month study in which 579 children were randomly assigned to 1 of 3 intensive treatment groups (medication management alone, behavioral treatment alone, and a combination of both) or to routine community care. Results published in 1999 indicated that medication management alone or in combination with behavioral therapy produced better symptomatic relief for children with ADHD than just behavioral therapy or usual community care.
Even though participants returned to community treatment after the study ended, MTA researchers continued to gather data at 2, 3, 6, 8, and 10 years after study entry. Researchers used that follow-up data to look for any association between chronic use of the stimulant medication and any effects on blood pressure or heart rate over the 10-year period.
After the initial study, children who had received stimulant treatment had higher heart rates, on average, than children in the other study groups. For children who continued to take stimulants during the follow-up period, heart rates were slightly elevated but not to the level of tachycardia.
Study investigators noted that the effects of stimulants on the heart still can be detected even after years of use, indicating that the body never completely adapts, but also pointed out that none of the children reported any adverse cardiovascular events over the 10-year period.
They cautioned, however, that lifetime risk of cardiovascular disease is increased even with modest elevations in heart rate, according to some epidemiological studies, and that pediatricians should remain alert to how long-term stimulant treatment is affecting their patients’ heart rates.